Skip to content
Having trouble after being sick...thoughts?
avatar
justwantobreathe posted:
Hi I'm new here. I've had asthma most of my lift, but never had to do much about it until around 2008(I'm 30 now).

I take symbicort 160/4.5 usually just in the morning, and for the most part that keeps things under control. I have tried switching to a singular ingredient control and it just doesn't work for me.
While I clearly have asthma, my lungs always sound "fine" I've had bronchitis several times the last 5 years, and every time the docs say well you "sound" fine, but clearly you don't feel fine.
Recently I had a sinus infection. I took two weeks of biaxin which cleared things up nicely. The infect was also slightly in my chest, but nothing major. About a week after finishing the biaxin I started to get symptoms in my chest again, major tightness and pain in my chest, under my rib cage and into my back. I went back to the Doc and they put me on 30mg pred. taper and a different antibiotic for 10 days.
after about a week of being on the new antibiotic I was absolutely miserable. The pain was no better, and maybe a little worse. I could/can only sleep practically sitting up because the pain gets so bad when I lay down. The ONLY thing that eases the pain at all is hugging a pillow to my chest and sleeping leaning forward on the pillow.
I went back to the doc, who seems more concerned with the fact that the abx was bothering my stomach, then in my pain. She said to stop the antibiotic and gave me some pain meds to help me sleep. I asked that she do a chest x-ray as this has now been going on 3+ weeks.

She called me later that day and stated that my x-ray was normal and just showed y "reactive airway disease" I asked what this meant and she stated that my lungs were hyperinflated, but that doesn't matter because it's normal in asthma
I tried to tell her that this is NOT normal for me, I've had 2 other x rays over the last almost 7 years, all when I was in distress, and none of them showed anything! All she would say was "give it the weekend and if it's not better call us"

So here I am Monday, sleep deprived because it hurts to much to sleep, and I'm wondering what everyone's thoughts are. I'm taking my symbicort 2 x a day like I do when I have trouble, using my xopenex every 4 hours during the day, and I'm still having trouble walking fast, getting easily winded when I talk, and still having major pain issues.

Any thoughts or suggestions would be appreciated.. I really don't know what to do now since my doc is basically blowing me off as "normal" because I sound "fine".
Reply
 
avatar
amcate responded:
What specialty is the doctor you've been seeing? I would go to either a family practice doctor or an internal medicine doctor because they would have a broad view and could do differential diagnosis. Maybe there's something going on besides asthma. Whatever it is, it sounds like your current doctor doesn't know what is happening so they gave you pain meds.
 
avatar
justwantobreathe replied to amcate's response:
I'm already seeing an internal med doc.
 
avatar
justwantobreathe replied to amcate's response:
And she gave me pain meds because I've been in soooo much pain I can't sleep. at. all. I floated the idea that maybe it's pleurisy. She basically said "could be, we'll see"
 
avatar
amcate replied to justwantobreathe's response:
Sorry about the pain. It makes sense she would give you some pain meds. It seemed from reading your comment that she didn't know what was causing it and so was giving you something for pain as opposed to determining the cause. The only other thing I can think of to suggest is to get a second opinion either from another internal medicine doctor or a family practice person. A lot of things other than asthma can look like asthma. I'm not knowledgeable enough to know exactly what else it could be...cardiac or pleurisy as you say, or whatever. It doesn't sound like your present doctor knows what it is...no one doctor can know everything. I would get a second opinion.


Helpful Tips

Inhaler UseExpert
For those who use daily inhaled steroids (controller medication) make sure to rinse out your mouth with water or brush your teeth after ... More
Was this Helpful?
52 of 145 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center